Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 103, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 28, 2016, 8:18 PM CDT for Borden County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2016, 8:18 PM CDT (01:18 UTC)
- Expired
- May 28, 2016, 9:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Borden County, TX
The radar
The Lubbock radar (KLBB), 99 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 8:50 PM CDT | HAIL 1.75 | Gail, TX | REPORT FROM BORDEN COUNTY SHERIFFS OFFICE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1352 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 2349 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
476
WUUS54 KMAF 290118
SVRMAF
TXC033-290200-
/O.NEW.KMAF.SV.W.0103.160529T0118Z-160529T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
818 PM CDT SAT MAY 28 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BORDEN COUNTY IN WESTERN TEXAS...
* UNTIL 900 PM CDT
* AT 818 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GAIL...
MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3277 10164 3293 10156 3293 10123 3265 10136
TIME...MOT...LOC 0118Z 288DEG 11KT 3279 10152
HAIL...1.00IN
WIND...60MPH
$$
051 follow-up statement
473
WWUS54 KMAF 290154
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
854 PM CDT SAT MAY 28 2016
TXC033-290200-
/O.CON.KMAF.SV.W.0103.000000T0000Z-160529T0200Z/
BORDEN TX-
854 PM CDT SAT MAY 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHERN BORDEN COUNTY...
AT 850 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GAIL...MOVING
EAST AT 15 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...LAW ENFORCEMENT.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
GAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3277 10164 3293 10156 3293 10123 3265 10136
TIME...MOT...LOC 0153Z 288DEG 11KT 3276 10140
HAIL...1.75IN
WIND...<50MPH
$$
05What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:28 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 28, 6:28 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 628 PM CDT SAT MAY 28 2016 .AVIATION... 00Z TAF issuance. VFR conditions will continue through this evening with isolated storms across the Permian Basin. Decided against including TSRA in MAF TAF at this time but will continue to monitor current radar trends and amend if needed. Low stratus will develop late tonight/early Sunday, affecting HOB, MAF, INK and FST through mid- late morning with VFR conditions returning by noon. Otherwise, elevated SE winds expected to persist through much of the TAF period. && .PREV DISCUSSION... /issued 232 PM CDT SAT MAY 28 2016/ DISCUSSION... A line of cumulus just southeast of Midland appears to mark the location of the dryline retreating west this afternoon. A visual look at the clouds shows there is not much vertical development so far, most likely due to the presence of an upper ridge axis directly overhead. If afternoon heating does manage to break the cap this afternoon, there will be the potential for isolated to scattered storms in the eastern Permian Basin and lower Trans Pecos and one or two could become severe. Tomorrow storm chances increase as the ridge axis shifts east and a favorably timed disturbance arrives during the afternoon. Shear and instability will be enough to support severe convection and SPC has expanded the slight risk of severe weather south to include the entire Permian Basin and much of the Trans Pecos on the latest SWODY2. Did not mention severe weather in the forecast this afternoon due to it's isolated nature (if it happens at all), but did add severe wording to the forecast for tomorrow afternoon with greater coverage expected. Rain chances will continue through Wednesday as an upper low currently over California slowly moves east across the southwestern U.S. and into the southern Plains. The increased moisture will help modify temps the next several days with warm lows and highs holding to the upper 80s to lower 90s as opposed to upper 90s/low 100s seen a few days ago. Northwest flow on the backside of the low will end rain chances late Thursday but will also bring a cold front south keeping high temps below normal to end the week. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 66 85 65 85 / 30 50 40 40 Carlsbad 64 94 63 94 / 10 20 10 20 Dryden 69 88 70 86 / 20 30 20 40 Fort Stockton 69 91 68 87 / 20 40 10 40 Guadalupe Pass 61 85 65 86 / 10 10 0 20 Hobbs 63 88 63 87 / 20 40 20 30 Marfa 54 87 57 85 / 10 30 10 30 Midland Intl Airport 68 89 68 88 / 20 40 30 30 Odessa 69 89 68 88 / 20 40 20 30 Wink 69 94 68 92 / 20 30 10 30 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. && 27/49
Hazardous weather outlook, May 28, 2:39 PM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 239 PM CDT SAT MAY 28 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 239 PM CDT SAT MAY 28 2016 /139 PM MDT SAT MAY 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY EAST OF A LINE FROM TATUM TO SANDERSON. AN ISOLATED STRONG TO SEVERE THUNDERSTORM IS POSSIBLE...PRIMARILY OVER THE EASTERN PERMIAN BASIN. STRONGER STORMS WILL BE CAPABLE OF PRODUCING NICKEL TO GOLFBALL SIZED HAIL AND WIND GUSTS OF 50 TO 70 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE MAINLY EAST OF THE MOUNTAINS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO ON SUNDAY. SEVERE THUNDERSTORMS WILL POSSIBLE ACROSS THE LOW ROLLING PLAINS AND THE PERMIAN BASIN WHERE LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE SUNDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL ALSO BE POSSIBLE MONDAY THROUGH THURSDAY NIGHT...MAINLY OVER THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN...AND LOWER TRANS PECOS. STRONGER STORMS WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...HAIL TO THE SIZE OF NICKELS...GUSTY WINDS TO 55 MPH...AND BRIEF...HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 05
In the hours before
Special weather statement, May 28, 6:13 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT SAT MAY 28 2016
TXZ048-290000-
SCURRY TX-
613 PM CDT SAT MAY 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SCURRY COUNTY UNTIL 700 PM CDT...
AT 612 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SNYDER...MOVING NORTHEAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SNYDER...DERMOTT...HERMLEIGH...HUDD...WINSTON FIELD...MIDWAY...
ARAH...UNION AND RANDALLS CORNER.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3261 10095 3278 10117 3296 10100 3296 10066
3259 10067
TIME...MOT...LOC 2312Z 243DEG 18KT 3274 10093
05Local storm report, May 28, 7:33 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
733 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 4 N HERMLEIGH 32.70N 100.76W
05/28/2016 E1.00 INCH SCURRY TX STORM CHASER
QUARTER SIZE HAIL AND FLOODING OF LOW LYING AREAS
REPORTED ON FM 644 NORTH OF HERMLEIGH
&&
AMBER.HLUCHANLocal storm report, May 28, 8:06 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
806 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL 11 NW GAIL 32.88N 101.58W
05/28/2016 E0.88 INCH BORDEN TX PUBLIC
&&
AHASICThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:37 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 38 min |
| May 28, 8:16 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 59 min |
| May 28, 8:50 PM CDT | Areal Flood Advisory | MAF | Borden | 115 min |
| May 28, 8:51 PM CDT | Areal Flood Advisory | MAF | Martin | 114 min |
| May 28, 9:01 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 44 min |
| May 28, 9:15 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Martin | 60 min |
| May 28, 9:40 PM CDT | Flash Flood Warning | MAF | Martin | 3 hr |
| May 28, 10:12 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 63 min |
| May 28, 10:16 PM CDT | Severe Thunderstorm Warning | MAF | Martin, Midland | 59 min |
| May 28, 10:39 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 66 min |
| May 28, 10:40 PM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 3 hr |
| May 28, 10:53 PM CDT | Flash Flood Warning | MAF | Scurry | 3 hr |
| May 28, 11:54 PM CDT | Special Weather Statement | MAF | Mitchell | 36 min |
| May 29, 3:50 PM CDT | Special Weather Statement | MAF | Loving | 40 min |
| May 29, 3:59 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 61 min |
| May 29, 4:26 PM CDT | Special Weather Statement | MAF | Reeves | 49 min |
| May 29, 4:34 PM CDT | Special Weather Statement | MAF | 41 min | |
| May 29, 5:00 PM CDT | Special Weather Statement | MAF | 30 min | |
| May 29, 5:04 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves | 22 min |
| May 29, 5:20 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 55 min |
| May 29, 6:14 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.